Functiones et Approximatio Commentarii Mathematici

Points of order $13$ on elliptic curves

Sheldon Kamienny and Burton Newman

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study elliptically parametrized families of elliptic curves with a point of order $13$ that do not arise from rational parametrizations. We also show that no elliptic curve over $\mathbb{Q}(\zeta_{13})^+$ can possess a rational point of order $13$.

Article information

Funct. Approx. Comment. Math., Volume 58, Number 1 (2018), 121-129.

First available in Project Euclid: 2 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11G05: Elliptic curves over global fields [See also 14H52] 11G10: Abelian varieties of dimension > 1 [See also 14Kxx] 11G18: Arithmetic aspects of modular and Shimura varieties [See also 14G35]

elliptic curves torsion subgroups modular curves


Kamienny, Sheldon; Newman, Burton. Points of order $13$ on elliptic curves. Funct. Approx. Comment. Math. 58 (2018), no. 1, 121--129. doi:10.7169/facm/1666.

Export citation


  • S. Anni, S. Siksek, Modular elliptic curves over real abelian fields and the generalized Fermat equation $x^{2\ell}+y^{2m}=z^p$, Algebra Number Theory 10 (2016), no. 6, 1147–1172.
  • J. Bosman, P. Bruin, A. Dujella, F. Najman, Ranks of elliptic curves with prescribed torsion over number fields, Int. Math. Res. Not. IMRN 11 (2014), 2885–2923.
  • J. Cremona, Tables of elliptic curves over number fields, University of Warwick, March 2014, available online at
  • M. Derickx, S. Kamienny, B. Mazur, Rational families of 17-torsion points of elliptic curves over number fields, available online at
  • B. Gross, Lectures on the Conjecture of Birch and Swinnerton-Dyer, available online at
  • M. Hoeij, Low Degree Places on the Modular Curve $X_1(N)$, arXiv:1202.4355 (Version 5), (2014).
  • The LMFDB Collaboration, The L-functions and Modular Forms Database,, 2013, [Online; accessed 15 September 2016].
  • B. Mazur, Rational isogenies of prime degree (with an appendix by D. Goldfeld), Invent. Math. 44 (1978), no. 2, 129–162.
  • B. Mazur, J. Tate, Points of order $13$ on elliptic curves, Invent. Math. 22 (1973/74), 41–49.
  • L. Merel, Bornes pour la torsion des courbes elliptiques sur les corps de nombres, Invent. Math. 124 (1996), no. 1-3, 437–44.
  • F. Najman, Torsion of rational elliptic curves over cubic fields and sporadic points on $X_1(n)$, arXiv:1211.2188 (Version 3), (2013).
  • A.P. Ogg, Rational points on certain elliptic modular curves, Analytic number theory (Proc. Sympos. Pure Math., Vol XXIV, St. Louis Univ., St. Louis, Mo., 1972), Amer. Math. Soc., Providence, R.I., 1973, 221–231.
  • T. Shaska, H. V ölklein, Elliptic subfields and automorphisms of genus $2$ function fields, Algebra, arithmetic and geometry with applications (West Lafayette, IN, 2000), Springer, Berlin, 2004, 703–723.
  • M. Yasuda, M. Torsion points of elliptic curves with good reduction, Kodai Math. J. 31 (2008), no. 3, 385–403.
  • X. Yuan, S. Zhang, W. Zhang, The Gross-Zagier formula on Shimura curves, Annals of Mathematics Studies 184, Princeton University Press, Princeton, NJ, 2013.
  • S. Zhang, Heights of Heegner points on Shimura curves, Ann. of Math. (2) 153 (2001), no. 1, 27–147.